Alert archive / Louisiana / Tornado Warnings in 2024

Tornado Warning 18, NWS New Orleans, LA

May 13, 2024Saint John the Baptist Parish, Tangipahoa Parish, Louisiana

NWS New Orleans, LA issued this tornado warning at May 13, 2024, 8:01 PM CDT for Saint John the Baptist Parish, Tangipahoa Parish, Louisiana. It was in force for 13 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 13, 2024, 8:01 PM CDT (01:01 UTC)
Expired
May 13, 2024, 8:14 PM CDT
In force
13 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Saint John the Baptist Parish, LA, Tangipahoa Parish, LA

The radar

The Hammond radar (KHDC), 24 km from the middle of the area, began a volume at 01:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 13, 5:24 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 1.0 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2024-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 632 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2024-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 153 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
632 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
513 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
153 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.5
Supercell composite
6.1

Open this sounding in Storm Lab

The text

As transmitted.

401 
WFUS54 KLIX 140101
TORLIX
LAC095-105-140130-
/O.NEW.KLIX.TO.W.0018.240514T0101Z-240514T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service New Orleans LA
801 PM CDT Mon May 13 2024

The National Weather Service in New Orleans has issued a

* Tornado Warning for...
  Northeastern St. John The Baptist Parish in southeastern
  Louisiana...
  Southeastern Tangipahoa Parish in southeastern Louisiana...

* Until 830 PM CDT.

* At 801 PM CDT, severe thunderstorms capable of producing both
  tornadoes and extensive straight line wind damage were located 11
  miles south of Ponchatoula, or 13 miles north of Laplace, moving
  east at 40 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  northeastern St. John The Baptist and southeastern Tangipahoa
  Parishes, including the following locations... W Lk Pontchartrain
  Buoy.

This includes Interstate 55 in Louisiana between mile markers 11 and
17.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

This cluster of thunderstorms is capable of producing tornadoes and
widespread significant wind damage. Do not wait to see or hear the
tornado. For your protection move to an interior room on the lowest
floor of a building.

&&

LAT...LON 3036 9021 3024 9034 3023 9042 3028 9044
      3031 9048 3037 9026 3037 9024 3038 9022
TIME...MOT...LOC 0101Z 261DEG 35KT 3027 9042 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Zeringue
1 follow-up statement
136 
WWUS54 KLIX 140114 RRA
SVSLIX

Severe Weather Statement
National Weather Service New Orleans LA
814 PM CDT Mon May 13 2024

LAC095-105-140123-
/O.CAN.KLIX.TO.W.0018.000000T0000Z-240514T0130Z/
St. John The Baptist LA-Tangipahoa LA-
814 PM CDT Mon May 13 2024

...THE TORNADO WARNING FOR NORTHEASTERN ST. JOHN THE BAPTIST AND
SOUTHEASTERN TANGIPAHOA PARISHES IS CANCELLED...

The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.  However,
gusty winds are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
southeastern Louisiana.

Remember, a Severe Thunderstorm Warning still remains in effect for
Tangipahoa and St. John The Baptist Parish!

&&

LAT...LON 3036 9021 3024 9034 3023 9042 3028 9044
      3031 9048 3037 9026 3037 9024 3038 9022
TIME...MOT...LOC 0111Z 261DEG 35KT 3029 9028 

$$

Zeringue

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this tornado warning went out at May 13, 5:35 PM CDT, 2 hours 26 minutes earlier.

Area forecast discussion, May 13, 5:35 PM CDT, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
535 PM CDT Mon May 13 2024

...New UPDATE...

.UPDATE...
Issued at 534 PM CDT Mon May 13 2024

Developing squall line over southwest LA has already had a
history of producing a few tornadoes and widespread wind damage.
This line is expected to accelerate some moving into the CWA
between 6 and 7 and then across most of the area before midnight.
It will also likely remain severe and thus SPC has issued Severe
Thunderstorm Watch 239 until midnight tonight for the entire area.
Main concern is damaging winds possibly greater than hurricane
force force along with large hail and even a few tornadoes. /CAB/

&&

.SHORT TERM...
(This evening through Tuesday night)
Issued at 342 PM CDT Mon May 13 2024

Key Messages:
1. A flood watch remains in effect for areas along and south of
the I-10/12 corridor due to the threat for heavy rainfall that
could result in localized flash flooding primarily in urban and
poor drainage areas.

2. An enhanced risk for severe weather remains primarily along and
south of the I-10/12 corridor for the threat of a secondary round
of storms moving into the area this evening with damaging winds
and hail being the primary threat, but a tornado cannot be ruled
out.

The morning convection has surged southeast into the coastal
waters putting down a decent cold pool that has moderated
temperatures and stabilized the air mass overhead for now. SPC
mesoanalysis and LCH 18z special sounding have indicated that
ample instability (CAPE >5000 j/kg and ML lapse rates >7.5 C/km)
and sufficient 0-6km bulk shear (~45-50kt) lay just to our
southwest which has initiated the second round of deep convection
over coastal Texas. This second round is anticipated to continue
to deepen and organized as it traverses southwest LA and surges
east into our area. Timing of this MCS has sped up to the earliest
arrival into the Atchafalaya Basin to be by 6-7PM CDT. Given the
strength of the developing cold pool with this MCS, 12z HREF
guidance, and latest CAMs the expectation is for this system to
be more progressive though will pack a punch with damaging winds
and hail being the primary severe threat. Locally heavy rainfall
(rainfall rates of 2-3"/hr) will be another concern for urban and
poor drainage areas along and south of the I-10/12 corridor.

Once this squall line pushes through over the course of 4-6 hours,
we'll be monitoring the progression of the cold pool boundary to
ensure it clears coastal LA and diminishes the flooding threat.
The current thinking is all severe and flooding threat should be
over by sunrise on Tuesday.

Clearing skies by Tuesday afternoon will allow us to rapidly warm
up back into the upper 80s, and we should see temps follow strong
diurnal curves through midweek thereafter. Warmest day of the week
appears to be Wednesday which is collocated best with an
amplifying shortwave ridge and as well as mostly fair skies.

&&

.LONG TERM...
(Wednesday through Sunday night)
Issued at 342 PM CDT Mon May 13 2024

The next upper troughing will then move out into the plains by
mid week with sfc return flow forcing this boundary back to the
north moving back over the area possibly as early as Thu and this
whole thing looks to play out again similar to this event. The
first disturbance moves through mid day Thu and may hug the coast.
This should be associated with the warm front. The next main
system will move along the cold frontal interface as it stalls
across the area with an abundance of deep moisture Fri. This is at
least one solution, but as one can clearly see with the current
system, this will almost surely change several times before we get
there. The general synoptic structure looks valid, but we will
definitely need to get closer to even think of resolving the
smaller scale features. TE

&&

.AVIATION...
(18Z TAFS)
Issued at 1252 PM CDT Mon May 13 2024

MVFR to IFR CIGs will prevail through the remainder of the
daylight hours. Some breaks to scattered coverage can be expected
with the wake of the morning showers and storms, but expect
redevelopment of VCTS through the afternoon primarily along and
north of I-10/12 corridor. Another complex of strong to severe
thunderstorms are expected to move in from the west after 00 UTC
tonight with TEMPOs noted for windows of highest confidence of
TSRA impacts. However, timing is still somewhat uncertain with
exact evolution of these storms. After this line of storms clears
the area through 06-09 UTC timeframe, expect SHRA to persist into
sunrise in the morning with gradual improvement of CIGS/VIS as
the day progresses on Tuesday.

&&

.MARINE...
Issued at 342 PM CDT Mon May 13 2024

Higher winds (15-25 knots) and seas (3-7 feet) are expected through
the overnight hours tonight. Strong thunderstorms moving through the
area could result in locally higher winds and seas which will be
dangerous for small crafts. Winds become more west to southwesterly
and decrease to less than 10 knots through the afternoon on Tuesday
where hazards to small crafts will decrease. Southerly component to
light winds remains intact through midweek but becomes more easterly
with time by later in the week.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  64  84  61  86 /  70  20   0   0
BTR  68  89  65  91 /  70  20   0   0
ASD  68  87  66  91 /  90  50   0   0
MSY  71  87  71  89 /  90  30   0   0
GPT  69  86  67  89 /  90  60   0   0
PQL  68  87  66  91 /  90  60   0   0

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Flood Watch through late tonight for LAZ046>048-056>060-064>070-
     076>090.

GM...Small Craft Advisory from 1 AM to 10 AM CDT Tuesday for GMZ530-
     532-534-536-538-555-557-575-577.

MS...Flood Watch through late tonight for MSZ083>088.

GM...Small Craft Advisory from 1 AM to 10 AM CDT Tuesday for GMZ532-
     534-536-538-555-557-575-577.

&&

SHORT TERM...TJS
LONG TERM....TJS
AVIATION...TJS
MARINE...TJS

In the hours before

Local storm report, May 13, 7:40 PM CDT, 21 minutes before
Preliminary Local Storm Report
National Weather Service New Orleans LA
740 PM CDT Mon May 13 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0718 PM     Tstm Wnd Dmg     2 NNE Prairieville      30.33N 90.97W
05/13/2024                   Ascension          LA   Public

            Tree down on house on John Broussard Rd in
            Praireville.

&&

CAB
Local storm report, May 13, 7:46 PM CDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service New Orleans LA
746 PM CDT Mon May 13 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     Tstm Wnd Dmg     5 S Walker              30.41N 90.85W
05/13/2024                   Livingston         LA   Fire Dept/Rescue

            Trees down along Walker South Rd and Arbor
            Walk Dr. Road completely blocked.

&&

CAB
Special weather statement, May 13, 7:57 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service New Orleans LA
757 PM CDT Mon May 13 2024

LAZ037-039-071-081-083-140145-
Washington LA-Central Tangipahoa LA-Northern Livingston LA-
St. Helena LA-Northern Tangipahoa LA-
757 PM CDT Mon May 13 2024

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF ST. HELENA,
NORTHEASTERN LIVINGSTON, NORTHERN TANGIPAHOA AND WESTERN WASHINGTON
PARISHES THROUGH 845 PM CDT
...

At 756 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Greensburg to near Montpelier. Movement
was northeast at 60 mph.

HAZARD...Wind gusts up to 40 to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Franklinton, Greensburg, Amite, Amite City, Kentwood, Independence,
Roseland, Osyka, Montpelier, Mount Herman, Wilmer, Easleyville, and
Tangipahoa.

This includes Interstate 55 in Louisiana between mile markers 42 and
66.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
southeastern Louisiana...and southern Mississippi.

&&

LAT...LON 3070 9017 3072 9026 3058 9074 3091 9078
      3100 9061 3100 9016
TIME...MOT...LOC 0056Z 243DEG 51KT 3087 9070 3063 9066

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

KLG
Local storm report, May 13, 7:58 PM CDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service New Orleans LA
758 PM CDT Mon May 13 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0726 PM     Tstm Wnd Dmg     2 S Walker              30.46N 90.86W
05/13/2024                   Livingston         LA   Fire Dept/Rescue

            Scattered trees down along Walker South Rd
            south of town.

&&

CAB
Special weather statement, May 13, 7:59 PM CDT, 2 minutes before
Special Weather Statement
National Weather Service New Orleans LA
759 PM CDT Mon May 13 2024

LAZ056>060-065-066-140145-
Lower Terrebonne LA-St. Charles LA-Upper Terrebonne LA-Assumption LA-
St. John The Baptist LA-St. James LA-Upper Lafourche LA-
759 PM CDT Mon May 13 2024

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SOUTHWESTERN ST. JOHN
THE BAPTIST, SOUTHERN ST. JAMES, NORTHWESTERN ST. CHARLES,
NORTHWESTERN TERREBONNE, NORTHWESTERN LAFOURCHE AND SOUTHEASTERN
ASSUMPTION PARISHES THROUGH 845 PM CDT
...

At 759 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Reserve to near Amelia. Movement was east at 40
mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Houma, Thibodaux, Hahnville, Mathews, Schriever, Montz, Boutte,
Supreme, Raceland, Chackbay, Destrehan, Bayou Cane, Killona, Norco,
Paradis, Gray, Des Allemands, South Vacherie, North Vacherie, and
Wallace.

This includes the following Interstates...
 Interstate 10 in Louisiana near mile marker 220.
 Interstate 310 between mile markers 4 and 11.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
southeastern Louisiana.

&&

LAT...LON 2937 9120 2943 9121 2946 9126 2952 9127
      2954 9127 2955 9124 2961 9118 2959 9116
      2963 9108 2965 9111 2981 9110 2984 9113
      2984 9115 3004 9078 3001 9030 2971 9049
      2936 9117
TIME...MOT...LOC 0059Z 273DEG 33KT 3010 9056 2968 9104

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

KLG
Local storm report, May 13, 8:00 PM CDT, 1 minute before
Preliminary Local Storm Report
National Weather Service New Orleans LA
800 PM CDT Mon May 13 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0723 PM     Tstm Wnd Dmg     7 S Walker              30.38N 90.87W
05/13/2024                   Livingston         LA   Fire Dept/Rescue

            Tree down on house along Bonnie Dr.

&&

CAB

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 7:11 PM CDTTornado WarningLIXAscension, East Baton Rouge, Iberville, Livingston23 min
May 13, 7:13 PM CDTSevere Thunderstorm Warning Destructive damage threatLIXAscension, East Baton Rouge, East Feliciana, Iberville, Livingston, Pointe Coupee and 3 more47 min
May 13, 7:23 PM CDTSevere Thunderstorm WarningLIXAscension, Assumption, Iberville, Lafourche, Saint Charles, Saint James and 1 more29 min
May 13, 7:35 PM CDTSpecial Marine WarningLIX115 min
May 13, 7:42 PM CDTSevere Thunderstorm Warning Considerable damage threatLIXLivingston, Saint Tammany, Tangipahoa48 min
May 13, 7:55 PM CDTHigh Wind WarningLIXAscension, East Baton Rouge, East Feliciana, Iberville, Livingston, Pointe Coupee and 3 more3 hr
May 13, 7:55 PM CDTSevere Thunderstorm WarningLIXAscension, Livingston, Saint Charles, Saint James, Saint John the Baptist, Tangipahoa36 min
May 13, 7:57 PM CDTSpecial Weather StatementLIXSaint Helena48 min
May 13, 7:59 PM CDTSpecial Weather StatementLIXSaint James46 min
May 13, 8:20 PM CDTSpecial Weather StatementLIXJefferson, Lafourche, Orleans, Saint Charles, Terrebonne55 min
May 13, 8:20 PM CDTSevere Thunderstorm Warning Considerable damage threatLIXSaint Tammany, Washington40 min
May 13, 8:52 PM CDTSevere Thunderstorm Warning Considerable damage threatLIXOrleans, Saint Tammany53 min
May 13, 8:59 PM CDTSpecial Marine WarningLIX61 min
May 13, 9:03 PM CDTFlash Flood WarningLIXJefferson, Orleans, Plaquemines, Saint Bernard117 min
May 13, 9:07 PM CDTSpecial Marine WarningLIX113 min
May 13, 9:22 PM CDTSpecial Weather StatementLIXJefferson, Plaquemines53 min
May 13, 9:43 PM CDTSpecial Marine WarningLIX83 min
May 13, 9:55 PM CDTSpecial Marine WarningLIX2 hr
May 13, 11:47 PM CDTSpecial Marine WarningLIX58 min
May 13, 11:48 PM CDTGale WarningLIX8 hr
May 13, 11:48 PM CDTSmall Craft AdvisoryLIX13 hr
May 14, 12:58 AM CDTSpecial Marine WarningLIX62 min
May 14, 2:21 AM CDTRiver Flood WarningLIXSaint Tammany52 hr
May 14, 2:21 AM CDTRiver Flood WarningLIXSaint Tammany42 hr
May 14, 2:21 AM CDTRiver Flood WarningLIXSaint Tammany32 hr
May 14, 2:21 AM CDTRiver Flood WarningLIXSaint Tammany32 hr
May 14, 6:28 AM CDTRiver Flood WarningLIXSaint Tammany4 days
May 14, 9:37 AM CDTRiver Flood WarningLIXSaint Tammany12 days

Nearby

Tornado Warnings in Louisiana, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.